Translator Disclaimer
June 2008 Gamma shape mixtures for heavy-tailed distributions
Sergio Venturini, Francesca Dominici, Giovanni Parmigiani
Ann. Appl. Stat. 2(2): 756-776 (June 2008). DOI: 10.1214/07-AOAS156

Abstract

An important question in health services research is the estimation of the proportion of medical expenditures that exceed a given threshold. Typically, medical expenditures present highly skewed, heavy tailed distributions, for which (a) simple variable transformations are insufficient to achieve a tractable low-dimensional parametric form and (b) nonparametric methods are not efficient in estimating exceedance probabilities for large thresholds. Motivated by this context, in this paper we propose a general Bayesian approach for the estimation of tail probabilities of heavy-tailed distributions, based on a mixture of gamma distributions in which the mixing occurs over the shape parameter. This family provides a flexible and novel approach for modeling heavy-tailed distributions, it is computationally efficient, and it only requires to specify a prior distribution for a single parameter. By carrying out simulation studies, we compare our approach with commonly used methods, such as the log-normal model and nonparametric alternatives. We found that the mixture-gamma model significantly improves predictive performance in estimating tail probabilities, compared to these alternatives. We also applied our method to the Medical Current Beneficiary Survey (MCBS), for which we estimate the probability of exceeding a given hospitalization cost for smoking attributable diseases. We have implemented the method in the open source GSM package, available from the Comprehensive R Archive Network.

Citation

Download Citation

Sergio Venturini. Francesca Dominici. Giovanni Parmigiani. "Gamma shape mixtures for heavy-tailed distributions." Ann. Appl. Stat. 2 (2) 756 - 776, June 2008. https://doi.org/10.1214/07-AOAS156

Information

Published: June 2008
First available in Project Euclid: 3 July 2008

zbMATH: 05591297
MathSciNet: MR2524355
Digital Object Identifier: 10.1214/07-AOAS156

Rights: Copyright © 2008 Institute of Mathematical Statistics

JOURNAL ARTICLE
21 PAGES


SHARE
Vol.2 • No. 2 • June 2008
Back to Top